Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 4, NWS Nashville, TN

January 13, 20136 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Jan 13, 2013, 10:55 AM CST for 6 counties in Tennessee. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 13, 2013, 10:55 AM CST (16:55 UTC)
Expired
Jan 13, 2013, 3:00 PM CST
In force
4 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Davidson County, TN, Robertson County, TN, Rutherford County, TN, Sumner County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 29 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 13, 1:52 PM CSTFLOOD2 W Brentwood, TNFLOODING REPORTED IN THE COMMUNITY OF BELLE RIVE. WATER OVERFLOWING CREEK BANKS AND INTO ROADWAYS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.9 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 359 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
359 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WGUS54 KOHX 131655
FFWOHX
TNC037-147-149-165-187-189-132100-
/O.NEW.KOHX.FF.W.0004.130113T1655Z-130113T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1055 AM CST SUN JAN 13 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  EASTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  SUMNER COUNTY IN MIDDLE TENNESSEE...
  WESTERN WILSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 300 PM CST

* AT 1052 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED AN AREA OF VERY HEAVY RAINFALL MOVING ACROSS THE WARNED  
  AREA. EXPECT INTENSE RAINFALL RATES OF 3 INCHES PER HOUR...WITH    
  RAINFALL AMOUNTS OF HALF AN INCH TO AN INCH.

* RUNOFF FROM THIS EXCESSIVE RAINFALL MAY CAUSE FLASH FLOODING IN    
  SMALL CREEKS AND STREAMS...AND IN URBAN AND POOR DRAINING AREAS.   
  SOME LOCATIONS THAT MAY BE IMPACTED INCLUDE...GALLATIN...          
  HERMITAGE...EAST NASHVILLE...BELINDA CITY...BRENTWOOD...CROSS      
  PLAINS...GOODLETTSVILLE...GREEN HILL...HENDERSONVILLE...
  LA VERGNE...LAKEWOOD...MILLERSVILLE...MOUNT JULIET...
  OAK HILL...PORTLAND...RURAL HILL...SMYRNA...WESTMORELAND AND WHITE 
  HOUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3665 8635 3665 8622 3595 8639 3595 8685
      3641 8676 3666 8665 3666 8659 3664 8657
      3666 8651 3666 8635

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 13, 10:26 AM CST, 29 minutes earlier.

Area forecast discussion, Jan 13, 10:26 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1026 AM CST SUN JAN 13 2013

.MESOSCALE UPDATE...
STORM IN HICKMAN COUNTY CONTINUES TO EXHIBIT BOWING AS 50 KNOT 850
JET CONTINUES TO PUNCH INTO SOUTHWEST MIDDLE TENNESSEE. THE ONLY
REPORT WE'VE HAD IS A DIME SIZED HAIL REPORT FROM PERRY COUNTY
EARLIER FROM THIS STORM. UPDRAFT REGION OUT AHEAD OF STORM HAS
REMAINED INTACT. BEST ROTATION HAS BEEN JUST NORTH OF CENTERVILLE.
STORM WILL CONTINUE TO RACE NORTHEAST AROUND 50 KNOTS.

BOYD

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.

&&

BOYD
Hazardous weather outlook, Jan 13, 5:00 AM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CST SUN JAN 13 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-141100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CST SUN JAN 13 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A LARGE AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ALONG AN APPROACHING
COLD FRONT WILL BRING INTENSE RAINFALL RATES AT TIMES THROUGH LATE
TONIGHT. RAINFALL AMOUNTS WILL TOTAL ONE TO TWO INCHES...WITH LOCALLY
HIGHER AMOUNTS OF THREE INCHES POSSIBLE.

THIS MUCH RAINFALL WILL LEAD TO RAPID RISES ON SMALLER CREEKS AND STREAMS...
AS WELL AS PRODUCE ISOLATED FLASH FLOODING IN URBAN AREAS.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

31

In the hours before

Special weather statement, Jan 13, 8:52 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
852 AM CST SUN JAN 13 2013

TNZ022-024-056-057-131530-
BENTON-HICKMAN-HUMPHREYS-PERRY-
852 AM CST SUN JAN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HICKMAN...HUMPHREYS AND
PERRY COUNTIES...

AT 843 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF PARSONS...OR 15 MILES
NORTHWEST OF LINDEN...MOVING NORTHEAST AT 50 MPH.

BRIEF WIND GUSTS OF 45 TO 50 MPH ARE POSSIBLE WITH THIS STORM...WHICH
WILL BE STRONG ENOUGH TO DOWN SHALLOW ROOTED TREES. IN FACT...RECENT
RAINS...WHICH HAVE SATURATED THE GROUNDS...WILL MAKE SOME TREES MORE
VULNERABLE TO BEING UPROOTED.

LAT...LON 3624 8789 3624 8785 3602 8755 3599 8753
      3599 8750 3558 8802 3565 8804 3569 8802
      3572 8804 3576 8799 3581 8798 3581 8802
      3584 8804 3584 8807 3588 8808

19
Special weather statement, Jan 13, 10:07 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1007 AM CST SUN JAN 13 2013

TNZ006-007-025-026-131700-
CHEATHAM-DICKSON-MONTGOMERY-ROBERTSON-
1007 AM CST SUN JAN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON...MONTGOMERY
AND ROBERTSON COUNTIES...

AT 958 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SLOW MOVING BAND OF THUNDERSTORMS...SOME STRONG...COVERING PARTS
OF EASTERN MONTGOMERY...WESTERN ROBERTSON...NORTHWESTERN CHEATHAM...
AND NORTHERN AND WESTERN PARTS OF DICKSON COUNTY.

BRIEF WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS...WHICH
WILL BE STRONG ENOUGH TO DOWN SHALLOW ROOTED TREES. IN FACT...RECENT
RAINS...WHICH HAVE SATURATED THE GROUNDS...WILL MAKE SOME TREES MORE
VULNERABLE TO BEING UPROOTED. IN ADDITION TO STRONG WIND GUSTS...SOME
OF THESE STORMS MAY PRODUCE HAIL TO DIME SIZE.

LAT...LON 3664 8677 3597 8727 3600 8754 3620 8755
      3624 8753 3625 8753 3625 8752 3632 8751
      3663 8717

19
Special weather statement, Jan 13, 10:45 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1045 AM CST SUN JAN 13 2013

TNZ007-008-025>027-057-059-060-131745-
CHEATHAM-DAVIDSON-DICKSON-HICKMAN-MAURY-ROBERTSON-SUMNER-WILLIAMSON-
1045 AM CST SUN JAN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...DICKSON...
HICKMAN...MAURY...ROBERTSON...SUMNER AND WILLIAMSON COUNTIES...

AT 1039 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH OF
SPRINGFIELD TO 6 MILES NORTHEAST OF CENTERVILLE...OR ALONG A LINE
EXTENDING FROM 12 MILES NORTH OF SPRINGFIELD TO CENTERVILLE...MOVING
SLOWLY NORTHEAST.

WIND GUSTS AROUND 40 MPH ALONG WITH SMALL HAIL ARE EXPECTED WITH
THESE STORMS.

LAT...LON 3584 8690 3572 8752 3642 8717 3641 8716
      3646 8712 3651 8712 3665 8705 3666 8659
      3664 8656 3665 8649

11

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 5:14 AM CSTFlash Flood WarningOHXCheatham, Davidson, Dickson, Hickman, Houston, Humphreys and 4 more6 hr
Jan 13, 8:50 AM CSTFlash Flood WarningOHXBenton, Cheatham, Davidson, Dickson, Houston, Humphreys and 3 more6 hr
Jan 13, 8:52 AM CSTSpecial Weather StatementOHXHumphreys38 min
Jan 13, 9:30 AM CSTSevere Thunderstorm WarningOHXPerry45 min
Jan 13, 9:51 AM CSTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry24 min
Jan 13, 10:07 AM CSTSpecial Weather StatementOHXCheatham, Dickson, Robertson53 min
Jan 13, 10:14 AM CSTSevere Thunderstorm WarningOHXHickman31 min
Jan 13, 10:45 AM CSTSpecial Weather StatementOHXCheatham, Davidson, Hickman, Robertson, Williamson60 min
Jan 13, 10:50 AM CSTFlash Flood WarningOHXCheatham, Davidson, Dickson, Hickman, Humphreys, Perry and 1 more4 hr
Jan 13, 11:26 AM CSTSpecial Weather StatementOHXDavidson, Sumner49 min
Jan 13, 12:23 PM CSTSpecial Weather StatementOHXMacon, Trousdale37 min
Jan 13, 12:55 PM CSTRiver Flood AdvisoryOHXCheatham36 hr
Jan 13, 1:16 PM CSTSpecial Weather StatementOHXDavidson, Williamson44 min
Jan 13, 1:40 PM CSTSpecial Weather StatementOHXDavidson, Macon, Sumner, Trousdale35 min
Jan 13, 1:49 PM CSTRiver Flood AdvisoryOHXDavidson36 hr
Jan 13, 1:58 PM CSTRiver Flood AdvisoryOHXPerry36 hr
Jan 13, 2:02 PM CSTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson28 min
Jan 13, 2:22 PM CSTSpecial Weather StatementOHXClay, Jackson, Macon, Smith, Trousdale38 min
Jan 13, 3:01 PM CSTSpecial Weather StatementOHXBedford, Davidson, Giles, Lawrence, Marshall, Maury and 3 more44 min
Jan 13, 3:06 PM CSTTornado WarningOHXMaury24 min
Jan 13, 3:18 PM CSTRiver Flood AdvisoryOHXMontgomery48 hr
Jan 13, 3:21 PM CSTTornado WarningOHXBedford, Marshall, Maury, Rutherford, Williamson24 min
Jan 13, 3:38 PM CSTAreal Flood WarningOHXBenton, Cheatham, Davidson, Dickson, Hickman, Houston and 7 more6 hr
Jan 13, 3:42 PM CSTTornado WarningOHXRutherford, Wilson33 min
Jan 13, 3:43 PM CSTAreal Flood WarningOHXBenton, Cheatham, Davidson, Dickson, Houston, Montgomery and 3 more6 hr
Jan 13, 3:44 PM CSTSpecial Weather StatementOHXBedford, Cannon, Giles, Marshall, Rutherford, Wilson46 min
Jan 13, 4:01 PM CSTRiver Flood AdvisoryOHXDavidson36 hr
Jan 13, 4:07 PM CSTAreal Flood WarningOHXCannon, Clay, Jackson, Macon, Rutherford, Smith and 4 more3 hr
Jan 13, 4:39 PM CSTSpecial Weather StatementOHXCannon, Clay, Coffee, DeKalb, Grundy, Jackson and 7 more51 min
Jan 13, 4:40 PM CSTSpecial Weather StatementOHXCannon, Clay, Coffee, DeKalb, Grundy, Jackson and 7 more50 min
Jan 13, 5:26 PM CSTTornado WarningOHXGrundy34 min
Jan 13, 5:27 PM CSTRiver Flood WarningOHXCheatham14 hr
Jan 13, 5:30 PM CSTSpecial Weather StatementOHXCumberland, Fentress, Grundy, Overton, Pickett, Putnam and 3 more45 min
Jan 13, 5:38 PM CSTRiver Flood AdvisoryOHXHickman6 days
Jan 13, 5:51 PM CSTAreal Flood AdvisoryOHXCumberland, Fentress, Grundy, Hickman, Overton, Putnam and 5 more177 days

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.